You may have noticed that every time you go to see a new doctor or in for a medical procedure, the nurse will ask if you are allergic to any medications. That’s because drug allergies can cause serious complications.
Signs and symptoms of penicillin allergy range from mild to severe and can include hives, a rash, or itchy skin, wheezing, or swollen lips, tongue or face (angioedema). In the most serious cases, penicillin allergy can cause anaphylaxis — a severe, life-threatening reaction, which requires treatment with an epinephrine (adrenaline) shot and a trip to the emergency room.
One of the most common drug allergies is to one of the most common antibiotics, penicillin. It’s used to treat everything from skin infections to ear aches to UTIs. There is also a whole family of medications that people with penicillin allergies may react to.
Other common medications that people are allergic to include:
- Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen
- Anti-seizure drugs
- Monoclonal antibody therapy drugs
- Chemotherapy drugs
The American Academy of Allergy Asthma and Immunology explains that the chances of developing an allergy are higher when you take medication frequently or inject it rather than take a pill. Unlike food allergies, which have a high incidence in children, older adults are more likely to have or develop drug allergies.
Wearing an ID
If you know that you have a drug allergy, it’s important to let all medical providers know this before any treatment. If you’re injured in an emergency and cannot communicate this information, that’s where a medical ID comes in. Drug allergies require special medical care and immediate attention. Engraving “Allergic to: DRUG NAME” on your bracelet or necklace can help first responders and other medical professionals provide the most accurate treatment.